Virginia, 2012Flash Flooding and Hail in Virginia, May 17, 2012
May 17, 2012 · NWS RNK · 4 events in 1 county or zone
Pulse thunderstorms developed with afternoon heating across portions of southeast West Virginia and central Virginia. Upper level winds aloft were light, resulting in slow movement of these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Pulse thunderstorms developed with afternoon heating across portions of southeast West Virginia and central Virginia. Upper level winds aloft were light, resulting in slow movement of these storms. Prolonged heavy rain falling from these storms resulted in a few occurrences of localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 17, 6:21 PM EST, 39 minutes earlier.
Area forecast discussion, May 17, 6:21 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 PM EDT THU MAY 17 2012
.SYNOPSIS...
A LARGE RIDGE OF HIGH PRESSURE AT THE SURFACE WILL BUILD
SOUTHEAST OUT OF THE GREAT LAKES AND INTO NEW ENGLAND AND THE MID
ATLANTIC STATES INTO EARLY IN THE WEEKEND. THIS SYSTEM WILL
MAINTAIN DRY AND SEASONABLE TEMPERATURES OVER THE PIEDMONT THROUGH
THE PERIOD...BUT WITH ISOLATED TO WIDELY SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS POSSIBLE IN THE MOUNTAINS.
&&
.NEAR TERM /THROUGH FRIDAY/...
AS OF 700 PM EDT THURSDAY...
ALREADY SENT AN UPDATE TO RAISE POPS ACROSS SW VA GIVEN PERSISTENT
BAND OF CONVECTION THAT HAS DEVELOPED ALONG A WEAK TROF
AXIS...AIDED BY LOW LEVEL EASTERLY FLOW AND AXIS OF HIGHER
THETA-E. IFFY AS TO HOW FAR SOUTH OR EAST THIS PRIMARILY OUTFLOW
DRIVEN CONVECTION WILL GO AS MOVEMENT REMAINS QUITE SLOW. LATEST
LOCAL MODELS DO DRIFT OR DEVELOP STORMS SOUTH INTO THE ROA AND NEW
RIVER VALLEYS BEFORE FINALLY FIZZLING WITH LOSS OF HEATING AND
LACK OF UPPER SUPPORT. OTRW FEW ADDED CHANGES OTHER THAN TO ADD
HEAVY RAIN MENTION AND UPDATE THE HWO TO REFLECT ISOLATED SEVERE
AND FLASH FLOOD THREAT.
AS OF 315 PM EDT THURSDAY...
LARGE SURFACE RIDGE OF HIGH PRESSURE BUILDING SOUTHEAST OUT OF THE
LOWER GREAT LAKES HAS HELPED TO PUSH BACKDOOR COOL FRONT SOUTHWEST
THROUGH MUCH OF THE BLACKSBURG FORECAST AREA...WITH THE EXCEPTION OF
THE NWRN NC MOUNTAINS...WHERE IT WILL TAKE MOST OF THE EVENING FOR
THE FRONT TO CLEAR THE AREA.
UPSLOPING WINDS ALONG THE EASTERN FLANKS OF THE APPALACHIANS...
COMBINING WITH DIFFERENTIAL HEATING AND SURFACE CONFLUENCE IN
PROXIMITY OF FRONTAL BOUNDARY WHERE THETA-E RIDGE PERSISTS HAS BEEN
SUFFICIENT TO SUPPORT DEVELOPMENT OF WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS IN THE MOUNTAINS...EXTENDING EAST ACROSS THE
FOOTHILLS OF NWRN NC.
HOWEVER...THERMODYNAMIC PROFILES RELATIVELY LACKLUSTER...WITH
CONVECTIVE AVAILABLE POTENTIAL ENERGY ONLY AROUND 750 J/KG WITH LI
VALUES IN -2C RANGE...NOT PARTICULARLY SUPPORTIVE OF SEVERE
WEATHER THREAT DESPITE PRESENCE OF SOME DRY AIR ALOFT AND A HINT
OF AN INVERTED-V SOUNDING. OF GREATER CONCERN IS RELATIVELY WEAK
CORFIDI VECTORS THROUGH THE AREA...AND WITH LIGHT STEERING WINDS
AND TOPOGRAPHIC ANCHORING POSSIBLE WHERE UPSLOPE IS
MAXIMIZED...POTENTIAL FOR SOME LOCALIZED HEAVY RAIN EXISTS WHICH
WARRANTS AT LEAST SOME ATTENTION IF ANY PARTICULAR STORM PARKS
OVER AN AREA THAT HAS RECEIVED A LOT OF RAIN IN RECENT DAYS.
OTHERWISE...WITH LOSS OF DAYTIME HEATING AND LACK OF ANY APPRECIABLE
DYNAMIC FORCING...EXPECT TO SEE SHOWERS/THUNDERSTORMS RAPIDLY WANE
BY MID EVENING...ENDING BY OR SHORTLY AFTER MIDNIGHT...TO BE FOLLOWED
BY GRADUAL CLEARING BUT WITH DEVELOPMENT OF SOME PATCHY FOG IN DEEPER
MOUNTAIN VALLEYS AND OTHER LOW LYING AREAS...ESPECIALLY THOSE THAT
RECEIVED RAIN.
INFLUENCE OF SURFACE RIDGE EXTENDING FROM UPSTATE NY SOUTHWEST INTO
THE MID ATLANTIC STATES WILL BE MORE PRONOUNCED ON FRIDAY...DRIVING
850 MILLIBAR TEMPERATURES DOWN ANOTHER COUPLE OF DEGREES AND
ADVECTING A DRIER AND MORE STABLE AIR MASS INTO MUCH OF THE AREA. ONE
EXCEPTION MAY AGAIN BE ACROSS THE MOUNTAINS...ESPECIALLY SOUTH OF
GRAYSON COUNTY VA...WHERE BETTER THETA-E AIR AND LOCALIZED
CONVERGENCE RESULTING FROM UPSLOPE AND DIFFERENTIAL HEATING MAY BE
SUFFICIENT TO IGNITE AN ISOLATED AFTERNOON SHOWER OR THUNDERSTORM.
LOCALLY DERIVED MOSMOS TEMPERATURE GUIDANCE HAS OUT PERFORMED
MAVMOS AND METMOS ACROSS THE BOARD THE PAST COUPLE OF DAYS...AND
DESPITE SLIGHT CHANGE IN AIR MASS...WAS AGAIN PREFERRED THROUGH THE
ENTIRE NEAR TERM PERIOD. EXPECT TO SEE LOWS TONIGHT RANGING FROM
THE MID 40S IN SOME OF THE DEEPER MOUNTAIN VALLEYS...TO THE LOWER
AND MID 50S IN THE FOOTHILLS OF NC. HIGHS ON FRIDAY EXPECTED TO
RANGE FROM THE 60S ACROSS THE HIGHEST ELEVATIONS...TO MIDDLE 70S
ACROSS MUCH OF THE PIEDMONT...AND ACROSS FAR SOUTHWESTERN VA INTO
SOUTHERN WV DUE TO SOME COMPRESSIONAL HEATING FROM DOWNSLOPING
WINDS.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 245 PM EDT THURSDAY...
THE 12Z NAM SOLUTION FOR SATURDAY WAS DISREGARDED WHEN COMPARED TO
THE REST OF THE MODEL SUITE. HIGH PRESSURE AND LIGHT WINDS...WITH
FRIDAY AFTERNOON DEW POINTS FALLING INTO THE UPPER 40S...SHOULD ALLOW
MANY SITES TO DECOUPLE WITH SOME LOW TEMPS FALLING INTO THE LOW TO
MIDDLE 40S AT THE COLDEST SPOTS. H3 RH INCREASES ACROSS THE PIEDMONT
AND SOUTHSIDE INTO 12Z/8A SATURDAY THANKS TO THE UPPER LOW PORTION
OF A DEVELOPING REX BLOCK OVER THE EASTERN UNITED STATES.
HOWEVER...CIRRUS IS EXPECTED TO BE THIN AND EVEN THOUGH A WEAK
EASTERLY UPSLOPE FLOW IS IN PLACE ALONG THE BLUE RIDGE....THERE
ISN'T SUFFICIENT LLVL RH TO GENERATE MUCH IF ANY UPSLOPE CLOUDINESS.
H3 RH EXPANDS A LITTLE NORTH AND WEST...SUCH THAT SUNSHINE WILL BE
FILTERED BY HIGH CLOUDS...AND THE DEEP ALBEIT WEAK NE TO E FLOW WILL
KEEP TEMPS FAR BELOW H85 ADJUSTMENTS FOR THIS TIME OF YEAR. THE WET
NAM SOLUTION FOR SATURDAY IS FOLLY AND SHOULDN'T BE PAID ANY
ATTENTION. DESPITE ITS BETTER RESOLUTION HPC STATS SHOW THAT THE NAM
MODEL HAS BEEN THE POOREST PERFORMER WITH REGARDS TO QPF/POP SINCE
IT CHANGED ITS PHYSICS FROM THE OLD ETA. THE EASTERLY FLOW BECOMES A
BIT STRONGER AS THE H5 HEIGHT DIFFERENCE INCREASES BETWEEN THE UPPER
RIDGE OVER NEW YORK AND THE UPPER LOW OVER GEORGIA INTO SUNDAY.
THICKER AND LOWER CLOUDS ARRIVING SATURDAY NIGHT INTO SUNDAY MEANS A
MUCH WARMER START TO SUNDAY...AND ALTHOUGH CLOUDY A MINIMAL CHC OF A
SHOWER EXISTS ALONG THE VA/NC BORDER SUNDAY AND SUNDAY NIGHT. HIGH
TEMPS SHOULD BE RATHER SIMILAR SATURDAY AND SUNDAY.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 245 PM EDT THURSDAY...
SIGNIFICANT DIFFERENCES STILL EXIST BETWEEN THE OP GFS AND THE
ECMWF. POSSIBLY RELATED TO THE OP GFS KNOWN BIAS TO OVER AMPLIFY AND
BE TOO SPEEDY WITH TROUGHS...THE OP GFS IS MUCH DEEPER WITH A TROUGH
CROSSING THE GREAT LAKES AND OHIO RIVER...ANCHORED TO A GYRE
SPINNING ACROSS HUDSON BAY. IN OPPOSITION...THE ECMWF SPLITS THIS
TROUGH INTO TWO PARTS...AS THE CENTRAL CANADIAN TROUGH SPLITS OFF
INTO A SEPARATE CLOSED UPPER LOW ROLLING ACROSS KY AND TN BY
MIDWEEK. THE ECMWF SOLUTION WOULD MEAN A WEAK IF ANY COLD FRONT
CROSSING THE CWA MIDWEEK. THE MORE AMPLIFIED OP GFS HAS A STRONGER
FRONT WHICH CROSSES TUESDAY CAUSING WEDNESDAY TO BE DRY. SIMILAR TO
YESTERDAY...WILL FOLLOW MORE OF A ECMWF SOLUTION WHICH KEEPS TUESDAY
DRIER AND WEDNESDAY WET AS THE UPPER LOW SITS AND STALLS OVER THE
REGION ON WEDNESDAY...POSSIBLY LEADING TO MORE HEAVY RAINFALL.
ALSO...THE ECMWF HOLDS ONTO EASTERLY FLOW LONGER...THUS LEADING TO A
COOLER AND MORE CLOUDY EARLY NEXT WEEK THAN THE OP GFS OR THE MUCH
WARMER MEX NUMBERS SUGGEST. THUS FOLLOWED THE ECMWF MOS TEMPS MORE
CLOSELY.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AS OF 710 PM EDT THURSDAY...
INCLUDING BRIEF SHORT TERM LOW END FLYING CONDITIONS AT KBCB WITH
CONVECTION NEARBY...OTRW RUNNING WITH VICINITY TSRA MENTION AT
KROA/KBLF WITH A TEMPO AT KROA FOR MVFR IN STORMS WITH TSRA BAND
JUST NORTH. OTRW EXPECTING VFR TO PREVAIL OUTSIDE OF CONVECTION
EARLY ON WITH STORMS FADING IN THE NEXT HOUR OR TWO.
HOWEVER...THERE IS A BETTER PROBABILITY OF DEVELOPMENT OF SOME
PATCHY LATE NIGHT FOG IN LOW LYING AREAS THAT RECEIVE
EVENING RAINS...AND IN SOME OF THE DEEPER MOUNTAIN VALLEYS EVEN
IF RAIN DOES NOT OCCUR PER LAMP GUIDANCE. HIGH CONFIDENCE OF
SEEING IFR/LIFR AT KBCB GIVEN CURRENT RAINFALL AND IFR OR WORSE AT
KLWB...AND PERHAPS A PERIOD OF MVFR AT KLYH IF THE CURRENT NE
FLOW BECOMES LIGHT. EXPECT ANY FOG OR LOW CLOUDS TO QUICKLY FADE
EARLY FRIDAY...WITH VFR RETURNING UNDER SCTD CU/BKN CI BY FRIDAY
AFTERNOON.
OTRW DO NOT EXCEPT TO SEE ANY SIGNIFICANT THREAT FOR WIDESPREAD
FLIGHT RESTRICTIONS UNTIL AT LEAST TUESDAY OF NEXT WEEK...WHEN
ANOTHER SLOW MOVING COOL FRONT IS EXPECTED TO MAKE ITS WAY INTO
THE AREA FROM THE WEST...PRECEDED AND ACCOMPANIED BY SCATTERED
SHOWERS AND/OR THUNDERSTORMS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...WERT
NEAR TERM...JH/WERT
SHORT TERM...KM
LONG TERM...KM
AVIATION...JH/WERT
Hazardous weather outlook, May 17, 5:42 PM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 PM EDT THU MAY 17 2012
NCZ001>003-018-019-VAZ007-009>019-WVZ042>045-182245-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
MERCER-SUMMERS-MONROE-GREENBRIER-
642 PM EDT THU MAY 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE ISOLATED
HAIL AND STRONG WINDS ALONG WITH VERY HEAVY RAINFALL CAPABLE OF
CAUSING FLASH FLOODING THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY.
HOWEVER..THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-VAZ020-022>024-032>035-043>047-058-059-182245-
STOKES-ROCKINGHAM-CASWELL-YADKIN-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
642 PM EDT THU MAY 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY.
HOWEVER..THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 17, 4:33 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT THU MAY 17 2012
VAZ018-WVZ044-172200-
CRAIG VA-MONROE WV-
533 PM EDT THU MAY 17 2012
...A STRONG THUNDERSTORM WILL AFFECT CRAIG AND MONROE COUNTIES...
AT 528 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF PAINT BANK...MOVING SOUTH AT 10 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR WAITEVILLE AROUND 550 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3761 8028 3743 8026 3744 8050 3746 8049
3748 8052 3761 8051
AMSSpecial weather statement, May 17, 5:04 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 PM EDT THU MAY 17 2012
VAZ018-019-023-172300-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-
604 PM EDT THU MAY 17 2012
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...BOTETOURT AND CRAIG
COUNTIES...
AT 600 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
SOUTH OF JORDAN MINES TO PAINT BANK...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. TORRENTIAL RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR ORISKANY AROUND 645 PM AND NEW CASTLE
AROUND 700 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3760 7978 3741 8007 3742 8007 3742 8009
3756 8033 3762 8022 3764 8024 3775 8007
AMSSpecial weather statement, May 17, 5:29 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT THU MAY 17 2012
VAZ011-172315-
GILES VA-
629 PM EDT THU MAY 17 2012
...A STRONG THUNDERSTORM WILL AFFECT GILES COUNTY...
AT 623 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PEARISBURG...
MOVING SOUTHWEST AT 5 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR PEARISBURG AROUND 640 PM...BANE AROUND 650
PM...NARROWS AROUND 705 PM AND THESSALIA AROUND 715 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3728 8100 3731 8092 3733 8088 3741 8066
3728 8054 3720 8074 3718 8080 3715 8085
3717 8087 3719 8087 3719 8089
AMSSpecial weather statement, May 17, 6:17 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
717 PM EDT THU MAY 17 2012
VAZ013-014-180000-
MONTGOMERY VA-PULASKI VA-
717 PM EDT THU MAY 17 2012
...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY AND PULASKI
COUNTIES...
AT 714 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF NEWPORT...MOVING SOUTHWEST AT 5 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. TORRENTIAL RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR MC COY AROUND 755 PM AND PARROTT AROUND 800
PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3718 8078 3721 8071 3721 8070 3723 8066
3728 8050 3724 8046 3708 8065
AMSSpecial weather statement, May 17, 6:23 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT THU MAY 17 2012
VAZ010-011-180015-
BLAND VA-GILES VA-
723 PM EDT THU MAY 17 2012
...A STRONG THUNDERSTORM WILL AFFECT BLAND AND GILES COUNTIES...
AT 719 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
POPLAR HILL...MOVING SOUTHWEST AT 15 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. EXTREMELY HEAVY
RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR MECHANICSBURG AROUND 735 PM...LONG SPUR
AROUND 740 PM...KIMBERLING AROUND 745 PM...HICKSVILLE AROUND 800
PM...BASTIAN AROUND 805 PM AND BLAND AROUND 810 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3727 8084 3719 8078 3712 8090 3711 8093
3710 8092 3705 8102 3702 8111 3704 8113
3703 8115 3715 8129
AMSSpecial weather statement, May 17, 6:35 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 PM EDT THU MAY 17 2012
VAZ013-014-180000-
MONTGOMERY VA-PULASKI VA-
735 PM EDT THU MAY 17 2012
...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY AND PULASKI
COUNTIES...
AT 733 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
BLACKSBURG...MOVING SOUTHWEST AT 10 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR WALTON AROUND 800 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3725 8061 3726 8056 3727 8052 3730 8046
3721 8035 3703 8056 3719 8075
AMSEvent by event
2 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Wythe
- When
- May 17, 7:00 PM EST
- Where
- Wythe County, 1.36 mi NW of Haven
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $600
- Reported by
- Public
- Coordinates
- 36.981, -81.140
Several 5-inch diameter tree limbs were blown down on Akers Road.
Hail, Wythe
- When
- May 17, 7:10 PM EST
- Where
- Wythe County, 2.15 mi NNE of Haven
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.000, -81.110
Flash Flood, Wythe
- When
- May 17, 8:10 PM EST to 11:15 PM EST
- Where
- Wythe County, 1.66 mi E of Grubb to 1.41 mi E of Grubb
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.900, -81.120
Reed Creek overflowed its banks, flooding Highway 21 South as well as roads near the intersection of High Bridge Road and Route 684.
Flash Flood, Wythe
- When
- May 17, 8:10 PM EST to 11:15 PM EST
- Where
- Wythe County, 0.98 mi ENE of Wytheville to 3.33 mi NW of Wytheville
- Cause
- Heavy Rain
- Property damage
- $45,000
- Reported by
- State Official
- Coordinates
- 36.954, -81.063
At least four homes were impacted by flash flooding on the south side of Wytheville, generally along and near Reed Creek and Greasy Creek. A basement wall collapsed at one home on Pump Hollow Road, with an estimated $25,000 worth in damage. Water from reed creek was observed flowing through a home on the Grayson Turnpike, as well as through a garage and a yard on Greasy Creek Road. Several roads were flooded and closed, including Galilee Church Road, Cinnamon Run Road, and Fourth Street near Spring Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, May 17 to 21, 2012$126,000 · 1.75 in hail · 27 events
- Hail and Damaging Winds in Georgia, May 17, 2012$34,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Georgia, May 17, 201250 kt wind · 12 events
- Hail and Damaging Winds in Florida, May 17, 20122 in hail · 11 events
- Hail and Damaging Wind in Florida, May 17, 20121.75 in hail · 9 events
- Hail and Damaging Wind in Georgia, May 17, 2012$12,000 · 55 kt wind · 2 events
- Hail and Damaging Wind in South Carolina, May 17, 20121.5 in hail · 5 events
- Damaging Winds in Georgia, May 17, 2012$5,000 · 50 kt wind · 4 events
- Flash Flooding in South Carolina, May 17, 20123 events
- Damaging Winds in Kansas, May 17, 2012$200 · 56 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 17, 20121 in hail · 3 events
- High Wind in California, May 17 to 18, 201276 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383831, 383829, 384099, 384103.